Oklahoma, 2023

Drought in Oklahoma, November 1 to 30, 2023

November 1 to 30, 2023 · NWS OUN · 8 events in 8 counties and zones

Near to below average monthly precipitation occurred in areas generally along and south of Interstate 40 across Oklahoma. This allowed areas of severe to extreme drought to persist, mainly across southwestern Oklahoma.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Near to below average monthly precipitation occurred in areas generally along and south of Interstate 40 across Oklahoma. This allowed areas of severe to extreme drought to persist, mainly across southwestern Oklahoma. Across far northern Oklahoma, isolated heavier monthly amounts/anomalies helped ease prolonged drought conditions across Kay County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 31, 8:43 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Oct 31, 8:43 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
943 PM CDT Tue Oct 31 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 330 PM CDT Tue Oct 31 2023

The cold front has cleared most of the region, with only portions of
far southeastern Oklahoma beginning to exhibit a wind shift to the
west and the northwest. This cold airmass will reinforce the cold
temperatures overnight, bringing the coldest evening so far with
lows in the low to mid 20s. These cooler temperatures will be
enhanced, with a cross examination of the models providing evidence
that the winds will decrease to light and variable overnight and
begin shifting out of the south.

As the upper air pattern begins to shift into a slightly
northwesterly/nearly zonal flow, things will remain clear for
Wednesday. Southerly winds will begin to increase throughout the
day, bringing the beginning of warming temperatures and no
objections from this forecaster.

Zwink

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 330 PM CDT Tue Oct 31 2023

With the continued zonal/slightly northwesterly upper air flow,
conditions are expected to remain fairly clear through the week and
into the weekend as temperatures begin to climb back up to near
seasonable averages. Southerly surface winds will continue with no
precipitation expected throughout the remainder of the week. One
slight disruption to the pattern will be an upper level shortwave
trough that is expected to move through the region Wednesday night
into Thursday morning, however conditions are expected to remain
dry with possibly a slight increase in cloud cover.

Next chance of precipitation continues to be early next week as the
zonal pattern becomes unsettled with frequent shortwave
perturbations within the flow. Uncertainty is high with this
pattern, with only small chances of precipitation included within
the forecast for now.

Zwink

&&

.AVIATION...
(00Z TAFS)
Issued at 936 PM CDT Tue Oct 31 2023

VFR conditions are expected until 020600. Light winds tonight
will become south early Wednesday morning. They will be moderately
gusty in western Oklahoma lasting into the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  44  26  51  33 /   0   0   0   0
Hobart OK         50  24  54  33 /   0   0   0   0
Wichita Falls TX  52  26  55  32 /   0   0   0   0
Gage OK           46  25  60  33 /   0   0   0   0
Ponca City OK     42  22  52  32 /   0   0   0   0
Durant OK         53  27  52  30 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...09
Hazardous weather outlook, Oct 31, 3:40 PM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
440 PM CDT Tue Oct 31 2023

OKZ004>048-050>052-TXZ083>090-012145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
440 PM CDT Tue Oct 31 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Freezing temperatures...
A widespread hard freeze will occur tonight, with lows in the low
to mid 20s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

No hazardous weather is expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Atoka

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Atoka forecast zone
Reported by
Drought Monitor
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Drought, Coal

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Coal forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Drought, Greer

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Harmon

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Jackson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Kiowa

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Tillman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Drought, Kay

When
November 1, 12:00 AM CST to November 28, 5:59 AM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147214, 1147217, 1147218, 1147219, 1147220, 1147221, 1147222, 1147228.